Lower bounds for the number of saddle connections and closed trajectories of a quadratic differential

  • Howard Masur
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 10)

Abstract

Suppose X is the torus the complex plane C divided by the group of translations generated by zz + 1 and 2 → z + i and q = dz 2 is the unique up to scalar multiple quadratic differential on X. The trajectories of q are straight lines and a trajectory is closed if and only if its slope is a rational p/q. Its length is (p 2 + q 2)1/2. Parallel closed trajectories fill up X. The number N(T) of parallel families of length ≤ T is then the number of lattice points (p, q) with p, q relatively prime inside a circle of radius T. It is classical that
$$ \mathop{{T \to \infty }}\limits^{{\lim }} \frac{{N\left( T \right)}}{{{T^{2}}}} = \frac{6}{{{\pi ^{2}}}}. $$

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B]
    Boshernitzan, M., A condition for minimal interval exchange maps to be uniquely ergodic, Duke Math. Journal 52 (1985), 723A–752.CrossRefMathSciNetGoogle Scholar
  2. [G]
    Gutkin, E., Billiards on almost integrable polyhedral surfaces, Ergodic Th. and Dynam. Sys. 4 (1984), 569–584.MATHMathSciNetGoogle Scholar
  3. [K]
    Katok, A., The growth rate for the number of singular and periodic orbits for a polygonal billiard, preprint.Google Scholar
  4. [K-M-S]
    Kerckhoff, S., Masur, H. and Smillie, J., Ergodicity of billiard flows and quadratic differentials, Annals of Math. 124 (1986), 293–311.CrossRefMATHMathSciNetGoogle Scholar
  5. [Ml]
    Masur, H., Closed trajectories for quadratic differentials with an application to billiards, Duke Math. Journal 53 (1986), 307–314.MATHMathSciNetGoogle Scholar
  6. M2] Masur, H, The asymptotics of saddle connections for a quadratic differentialy to appear in Ergod. Th. and Dynamical Systems.Google Scholar
  7. [R]
    Rees, M., An alternative approach to the ergodic theory of measured foliations on surfaces, Ergod. Th. and Dynamical Systems 1 (1981), 461–485.MATHMathSciNetGoogle Scholar
  8. [St]
    Strebel, K., “Quadratic differentials,” Springer-Verlag, 1984.MATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • Howard Masur
    • 1
  1. 1.Department of Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations